Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 256, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 21, 2011, 5:17 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2011, 5:17 PM CDT (22:17 UTC)
- Expired
- Jul 21, 2011, 5:41 PM CDT
- In force
- 24 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2347 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:33 PM CDT, 44 minutes earlier.
Area forecast discussion, Jul 21, 4:33 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 433 PM CDT THU JUL 21 2011 .DISCUSSION... THE TENNESSEE VALLEY REMAINS BENEATH A MODERATE EAST-NORTHEASTERLY FLOW REGIME ALOFT THIS AFTERNOON...BETWEEN A BROAD MID-LEVEL RIDGE EXPANDING EASTWARD TOWARD THE MID-ATLANTIC REGION AND A WEAK UPPER TROUGH EXTENDING FROM THE MISSISSIPPI DELTA REGION WESTWARD INTO EAST TEXAS. THE SLOW WESTWARD PROGRESSION OF A MID-LEVEL SHORTWAVE TROUGH ACROSS THE REGION...COUPLED WITH SUFFICIENT LOW-LEVEL MOISTURE CONVERGENCE AND A MODERATELY UNSTABLE AIR MASS HAS RESULTED IN THE DEVELOPMENT OF NUMEROUS SHOWERS/THUNDERSTORMS -- MAINLY AFFECTING THE NORTHWESTERN HALF OF THE FORECAST AREA THIS AFTERNOON. THIS TREND IS EXPECTED TO CONTINUE TONIGHT...AS SHORT TERM MODELS SUGGEST THAT THE MID-LEVEL HIGH WILL BECOME CENTERED OVER THE MID-ATLANTIC STATES... AND A DEEPER SOUTHEAST FLOW WILL BECOME ESTABLISHED OVER THE AREA. SOUTHEASTERLY FLOW IN THE MID/UPPER TROPOSPHERE SHOULD CONTINUE TO STRENGTHEN TOMORROW...AND WITH THE AXIS OF STRONGEST LOW-LEVEL MOISTURE CONVERGENCE LIFTING NORTHWARD INTO TENNESSEE...WILL CARRY SLIGHTLY HIGHER RAIN CHANCES ACROSS THE NORTHERN THIRD OF THE REGION FOR FRIDAY AND FRIDAY NIGHT. SHOWER AND THUNDERSTORM CHANCES WILL LIKELY INCREASE -- AT LEAST FOR THE WESTERN COUNTIES -- ON SATURDAY...AS THE WEAKENING UPPER TROUGH SITUATED ALONG THE GULF COAST BEGINS TO LIFT NORTHWESTWARD ACROSS THE LOWER MISSISSIPPI VALLEY IN RESPONSE TO A STRONG SUBTROPICAL HIGH BUILDING WESTWARD ACROSS THE BAHAMAS AND FLORIDA PENINSULA. FROM LATE SATURDAY INTO SATURDAY NIGHT...GLOBAL MODELS ARE IN FAIRLY STRONG AGREEMENT THAT THE MID-LEVEL HIGH POSITIONED OVER FLORIDA AND THE ADJACENT COASTAL WATERS WILL EXPAND NORTHWESTWARD TO ENCOMPASS THE SOUTHERN APPALACHIANS/OHIO VALLEY/TENNESSEE VALLEY REGION...WITH AFTERNOON SHOWERS AND STORMS EXPECTED TO DIMINISH SHORTLY AFTER DUSK ON SATURDAY EVENING. WILL USE A BLEND OF MAV/MET MOS GUIDANCE FOR TEMPERATURES THROUGH THE SHORT TERM PERIOD...WITH HIGHS LIKELY REBOUNDING INTO THE MID 90S ON FRIDAY/SATURDAY IN THE ABSENCE OF WIDESPREAD CLOUDS AND PRECIPITATION. LOWS SHOULD REMAIN IN THE LOWER/MID 70S EACH NIGHT...WITH A PERSISTENT THREAT FOR PATCHY FOG DEVELOPMENT GIVEN THE LIGHT WIND FLOW ANTICIPATED. FORECASTED HEAT INDEX VALUES DO NOT MEET CRITERIA FOR THE ISSUANCE OF A HEAT ADVISORY...BUT INDICES MAY BRIEFLY APPROACH 105 DEGREES TOMORROW AND SATURDAY AFTERNOONS...ESPECIALLY ACROSS NORTHWEST ALABAMA. THE EXTENDED PORTION OF THE FORECAST WILL BEGIN WITH A FAIRLY STRONG MID-LEVEL RIDGE IN PLACE OVER THE TENNESSEE VALLEY ON SUNDAY...WHICH WILL EXPAND FURTHER AS HEIGHTS RISE ACROSS THE CENTRAL PLAINS... DOWNSTREAM FROM ANOTHER UPPER TROUGH APPROACHING THE PACIFIC COAST. AFTERNOON/EARLY EVENING SHOWERS AND STORMS ARE EXPECTED ONCE AGAIN ON SUNDAY...WITH HIGHS LIKELY REACHING THE MID 90S. IT STILL APPEARS AS IF NORTHWEST FLOW ALOFT WILL DEVELOP OVERHEAD ONCE AGAIN FROM SUNDAY NIGHT INTO MONDAY...AS THE MID-LEVEL ANTICYCLONE BUILDS ACROSS THE CENTRAL PLAINS AND A STRONG DEEP-LAYER TROUGH DIGS SOUTHEASTWARD TO THE SOUTH OF HUDSON BAY. THIS WILL ALLOW ONE OR MORE MCS EVENTS TO OCCUR ACROSS THE REGION FROM MONDAY INTO TUESDAY...AND HAVE MAINTAINED INHERITED HIGH CHANCE POPS DURING THIS PERIOD. A WEAK COLD FRONT MAY ALSO PUSH INTO THE REGION ON MONDAY NIGHT OR TUESDAY... POTENTIALLY RESULTING IN A SLIGHT DECLINE IN TEMPERATURES/DEW POINTS AND RAIN CHANCES BY THE MIDDLE OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 74 95 74 94 74 / 30 20 20 30 30 SHOALS 72 95 73 93 73 / 30 30 20 40 30 VINEMONT 71 92 72 92 73 / 30 10 10 30 30 FAYETTEVILLE 72 94 72 93 74 / 30 30 30 20 30 ALBERTVILLE 70 92 71 92 72 / 30 10 10 20 30 FORT PAYNE 70 92 71 92 72 / 30 10 20 20 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 70/DD
Hazardous weather outlook, Jul 21, 4:12 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 412 PM CDT THU JUL 21 2011 ALZ001>010-016-TNZ076-096-097-221015- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 412 PM CDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE OVERNIGHT HOURS. SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING STRONG WIND GUSTS...SMALL HAIL...AND FREQUENT LIGHTNING. SOME ISOLATED INSTANCES OF FLASH FLOODING ARE POSSIBLE DUE TO THE SLOW MOVEMENT OF THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... HOT TEMPERATURES AND HIGH HUMIDITY WILL LEAD TO HIGH HEAT INDICES ON FRIDAY...AND PERHAPS LASTING INTO THE WEEKEND. HEAT INDEX VALUES WILL LIKELY BE BETWEEN 100 AND 105 DEGREES IN MANY LOCATIONS. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON AND EVENING FROM FRIDAY THROUGH TUESDAY. GUSTY WINDS AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THESE STORMS...BUT INSTANCES OF FLASH FLOODING MAY RESULT FROM SLOW MOVING THUNDERSTORMS AND LOCALLY HEAVY RAINFALL DURING THIS PERIOD. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. KTW
In the hours before
Special weather statement, Jul 21, 1:14 PM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 PM CDT THU JUL 21 2011
TNZ096-211900-
LINCOLN-
114 PM CDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN COUNTY UNTIL 200
PM CDT...
AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCBURG...MOVING NORTHWEST AT 20 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
DELLROSE.
MCBURG.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3517 8663 3503 8678 3508 8684 3522 8684
3526 8683 3527 8682 3526 8674 3527 8673
TIME...MOT...LOC 1813Z 138DEG 17KT 3518 8679
KTWSpecial weather statement, Jul 21, 3:03 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
303 PM CDT THU JUL 21 2011
TNZ076-096-212045-
LINCOLN-MOORE-
303 PM CDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN AND
NORTHERN MOORE COUNTIES UNTIL 345 PM CDT...
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF CHESTNUT RIDGE...MOVING WEST AT
15 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BOONEVILLE.
CHESTNUT RIDGE.
BELLEVILLE.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3534 8625 3522 8660 3532 8664 3533 8661
3536 8661 3537 8659 3536 8653 3536 8649
3533 8645 3533 8642 3535 8641 3537 8634
3539 8631
TIME...MOT...LOC 2002Z 075DEG 11KT 3536 8645
KTWSpecial weather statement, Jul 21, 3:18 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
318 PM CDT THU JUL 21 2011
ALZ001-212100-
LAUDERDALE-
318 PM CDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 400 PM CDT...
AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEXINGTON...MOVING SOUTHWEST AT 10 MPH.
DIME SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LEXINGTON.
KINGTOWN...GREEN HILL.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3500 8740 3501 8732 3500 8731 3487 8737
3496 8758 3501 8751 3501 8740
TIME...MOT...LOC 2017Z 033DEG 9KT 3501 8739
KTWSpecial weather statement, Jul 21, 4:00 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
400 PM CDT THU JUL 21 2011
ALZ001-212145-
LAUDERDALE-
400 PM CDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE COUNTY UNTIL
445 PM CDT...
AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS STRETCHING FROM LEXINGTON TO ZIP
CITY...MOVING SOUTHWEST AT 20 MPH.
DIME SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
KILLEN.
ZIP CITY.
SAINT FLORIAN.
UNDERWOOD-PETERSVILLE.
FLORENCE...CLOVERDALE.
THREET.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3499 8746 3497 8728 3483 8751 3483 8752
3482 8758 3480 8762 3478 8770 3496 8790
3501 8773 3501 8749
TIME...MOT...LOC 2059Z 057DEG 16KT 3495 8756
KTWSpecial weather statement, Jul 21, 4:22 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
422 PM CDT THU JUL 21 2011
ALZ001-002-212200-
COLBERT-LAUDERDALE-
422 PM CDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 500 PM CDT...
AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTH OF GREEN HILL...MOVING SOUTH AT 10
MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CENTER STAR.
KILLEN.
SAINT FLORIAN...UNDERWOOD-PETERSVILLE.
FORD CITY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3497 8741 3475 8746 3481 8774 3501 8770
3501 8759
TIME...MOT...LOC 2121Z 014DEG 11KT 3491 8754
KTWSpecial weather statement, Jul 21, 4:53 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
453 PM CDT THU JUL 21 2011
ALZ001-002-212230-
COLBERT-LAUDERDALE-
453 PM CDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 530 PM CDT...
AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM THREET TO
FLORENCE...MOVING WEST AT 10 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CLOVERDALE.
OAKLAND.
THREET...OAKLAND.
WRIGHT...WATERLOO.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3501 8768 3497 8771 3491 8755 3484 8751
3474 8801 3501 8812
TIME...MOT...LOC 2151Z 080DEG 8KT 3496 8775
KTWThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:49 AM CDT | Special Weather Statement | HUN | Morgan | 41 min |
| Jul 21, 10:30 AM CDT | Special Weather Statement | HUN | Lawrence | 45 min |
| Jul 21, 10:33 AM CDT | Special Weather Statement | HUN | Madison | 42 min |
| Jul 21, 11:02 AM CDT | Special Weather Statement | HUN | Madison | 43 min |
| Jul 21, 11:11 AM CDT | Special Weather Statement | HUN | Jackson | 49 min |
| Jul 21, 11:44 AM CDT | Special Weather Statement | HUN | Madison | 46 min |
| Jul 21, 11:45 AM CDT | Special Weather Statement | HUN | Madison | 45 min |
| Jul 21, 11:57 AM CDT | Severe Thunderstorm Warning | HUN | Madison | 33 min |
| Jul 21, 3:18 PM CDT | Special Weather Statement | HUN | Lauderdale | 42 min |
| Jul 21, 4:00 PM CDT | Special Weather Statement | HUN | Lauderdale | 45 min |
| Jul 21, 4:22 PM CDT | Special Weather Statement | HUN | Lauderdale | 38 min |
| Jul 21, 4:53 PM CDT | Special Weather Statement | HUN | Lauderdale | 37 min |
| Jul 21, 12:11 PM CDT | Special Weather Statement | HUN | Franklin | 34 min |
| Jul 21, 12:14 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 31 min |
| Jul 21, 12:35 PM CDT | Severe Thunderstorm Warning | HUN | Lincoln | 40 min |
| Jul 21, 1:14 PM CDT | Special Weather Statement | HUN | Lincoln | 46 min |
| Jul 21, 1:52 PM CDT | Flash Flood Warning | HUN | Lincoln | 2 hr |
| Jul 21, 3:03 PM CDT | Special Weather Statement | HUN | Moore | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.